Kansas, 2019

Damaging Wind in Kansas, June 23, 2019

June 23, 2019 · NWS DDC · 1 event in 1 county or zone

An isolated severe weather report was received in Ellis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe weather report was received in Ellis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 3:40 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 23, 3:40 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
440 PM CDT Sun Jun 23 2019

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 147 PM CDT Sun Jun 23 2019

There is enough CAPE and effective shear this afternoon to support
isolated marginally severe storms. The two areas in focus will be
across the northern zones as activity moves out of NW Kansas. The
second area will be across the Panhandles. Most likely this second
area activity will remain south of the FA. LHP forecast values
from the NMMB and ARW support up to 1.5" hail. Some outflow winds
of 50 to 60 mph will also be possible. Otherwise, 95 percent of
the FA will miss the isolated storms and see dry conditions
tonight with relatively mild overnight lows.

.LONG TERM...(Monday night through Sunday)
Issued at 147 PM CDT Sun Jun 23 2019

The EC continues to show mid level ridging during the extended
period with warmer temperatures and generally dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 440 PM CDT Sun Jun 23 2019

Excellent flying weather is expected for this TAF cycle. An
isolated thunderstorm will be near HYS through about 23z. Isolated
convection will also be in the vicinity of LBL (probably just
south) through about 01z Mon. Afterwards, the cumulus field will
dissipate, giving way to VFR/SKC overnight through daylight
Monday. Light NW/W west winds are expected tonight through
sunrise. After 15z Mon, SW winds increase modestly, gusting
20-22 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  83  62  89 /  10   0  10  10
GCK  49  83  58  90 /  20   0  10  10
EHA  48  82  57  90 /  10   0   0  10
LBL  49  83  59  90 /  10   0  10  10
HYS  52  83  62  89 /  20   0   0  10
P28  58  85  63  91 /  10   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, Jun 23, 1:04 AM CST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
204 AM CDT Sun Jun 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
204 AM CDT Sun Jun 23 2019 /104 AM MDT Sun Jun 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms later this afternoon and evening look to be
limited in coverage with relatively low confidence of these
developing into stronger storms. This will mainly be for northern
and eastern counties of the viewing area with lightning and small
hail and gusty winds the main impacts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Relatively quiet extended forecast with very limited thunderstorm
chances for Tuesday and Wednesday during the peak heating hours of
the afternoon and evening. A drying and warming trend is in store
pushing back into the 90s during the afternoon and very limited
precipitation expected. Increased winds expected for the middle to
end of the week with southerly gusts as high pressure settles in
over the region.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 23, 11:27 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     MANTER                  37.53N 101.88W
06/22/2019                   STANTON            KS   PUBLIC

            MINOR DAMAGE DONE TO A POP UP CAMPER IN
            MANTER. THE REPORTER ESTIMATED UP TO 100 MPH
            WIND GUST AS IT SHOOK HIS CAMPER.

&&

MU
Local storm report, Jun 23, 11:31 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1231 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     12 N BIG BOW            37.74N 101.55W
06/22/2019                   STANTON            KS   PUBLIC

            A COUPLE OF TREES WERE BLOWN OVER IN THIS
            AREA. PICTURES SUBMITTED VIA SOCIAL MEDIA.

&&

MU
Local storm report, Jun 23, 11:35 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             2 SE FT. DODGE          37.71N 99.92W
06/23/2019  E1.50 INCH       FORD               KS   PUBLIC

&&

MU
Local storm report, Jun 23, 11:42 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     GARDEN CITY             37.98N 100.86W
06/23/2019                   FINNEY             KS   PUBLIC

            MULTIPLE PIECES OF SIDING TORN OFF APARTMENT
            BUILDING FROM ESTIMATED 60+ MPH GUSTS.
            PICTURE RECEIVED VIA SOCIAL MEDIA.

&&

MU

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
June 23, 4:33 PM CST
Where
Ellis County, 0.54 mi W of (Hys)hays Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840200.